Lake Huron, 2023

Marine Thunderstorm Wind in Lake Huron, June 30, 2023

June 30, 2023 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Outer Saginaw Bay produced a wind gust around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Outer Saginaw Bay produced a wind gust around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 2:37 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 2:37 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Fri Jun 30 2023

.DISCUSSION...

Upper low over central Ontario pairs with upper ridge over the Deep
South to produce benign zonal flow over SE Michigan today. Hazy
sunshine is boosting temps into the mid to upper 80s with dew points
in the mid to upper 60s resulting in a very muggy feel out there.
With subtle shortwave ridging in place, little large scale forcing
exists to overcome the weak cap in place to capitalize on the 1000-
1500 J/kg of MLCAPE over the region per latest SPC hourly
mesoanalysis. The lake breeze convergence boundaries will however be
a potential trigger for convection over the next several hours with
most hi-res model guidance offering a widely scattered coverage of
convection through the evening. Not seeing much vertical development
yet in satellite imagery apart from the showers over northern Lower.

Model soundings show a deep convective layer up to nearly 40kft but
relatively dry air above the boundary layer should limit updraft
strength via dry air entrainment. At the same time, weak bulk 0-6km
wind shear of around 20 kt will limit cell organization to pulse
mode. Severe weather is not likely within this setup, but an
isolated stronger gust to 50+ mph will be possible in any stronger
precip-loaded cores. Very low chance for hail up to an inch. Will
maintain chance PoPs with best chances generally east of I-75/US-23.
Any evening convection should begin to taper off after sunset, but
then a convective shortwave will arrive from the west shortly before
midnight which may maintain a chance of showers mainly across the
south tonight. Could be a thunderstorm or two as well but better
instability looks to hold south of the state line.

Deeper moisture fills in across the state on Saturday ahead of an
approaching trough over the Midwest, with surface dew points
expected to climb back into the upper 60s to around 70 degrees. This
will begin a rather unsettled pattern taking us through the weekend
with scattered to numerous showers and storms possible Saturday and
again Sunday. Forcing on Saturday will be driven by another
convective wave moving in from the Midwest which still carries a
decent amount of timing and spatial uncertainty at this time, but do
expect the best coverage to coincide with the afternoon diurnal
peak. Lapse rates will be near moist adiabatic resulting in MLCAPE
less than 1000 J/kg and bulk wind shear will again be around 20-25
knots, so severe storms are not likely but can't rule out an
isolated stronger gust and heavy downpours. Thinking with a decent
amount of clouds around on Saturday, highs should reach the mid 80s
for most locales.

Mid-level troughing advances into the southern Great Lakes on
Sunday, maintaining the humid air mass in place and likely resulting
in an increasing coverage of showers/storms as the day goes on. The
wave will dislodge some of the higher 850mb temps in place and, with
lots of cloud cover around, limit highs to the mid to upper 70s. The
wave also drives a surface low from Illinois northeastward across
lower Michigan Sunday night, maintaining a numerous PoP mention
through that period before rain chances trend downward as the system
slowly departs Monday. With this low track, some deformation forcing
may aid in mesoscale lift across the region which will bear
monitoring for heavy rainfall potential as PWATs hover over 1.50
inches - roughly 90th percentile values for this time of year.
Lingering moisture keeps at least a chance of showers around on
Monday but shortwave ridging brings a better chance for drier
weather for the Fourth of July.

&&

.MARINE...

Ongoing showers and thunderstorms have developed across northern
Lake Huron, with a slight chance for additional showers and storms
to develop across southern marine zones through the evening. Heavy
rain, briefly enhanced waves, and gusty winds are possible in any
thunderstorm activity. This activity should wane into the overnight
hours. Reductions in visibility will be possible overnight due to a
combination of the haze from the wildfire smoke and fog from the
moist airmass. Slight chance of showers and thunderstorms are again
possible daytime tomorrow. An upper-level disturbance across the
Ohio Valley then approaches the region early Sunday morning,
bringing a more organized round of showers and thunderstorms. Winds
will change to northeasterly on Sunday as this system departs the
Ohio Valley, but given the weak flow marine headlines are not
expected. As this upper-level disturbance departs the area on
Monday, an upper-level ridge will build in. Winds are expected to
gradually back from northeasterly to northwesterly and remain light
early next week with low precipitation chances heading into the
holiday.

&&

.HYDROLOGY...

Widely scattered thunderstorms are possible this afternoon, mainly
east of I-75 and US-23. Where storms occur, rainfall amounts up to a
quarter inch will be possible. Higher rain chances develop Saturday
into Sunday as a low pressure system works into the region from the
Midwest. During this period, coverage of showers and storms will
increase each afternoon and evening. Severe weather is not likely
but heavy rainfall will be possible at times with atmospheric
moisture content trending above normal. Rainfall totals in excess of
1 inch will be possible for any areas that see slow-moving or
repeated storms this weekend. Ponding of water on roadways and minor
flooding of urban areas and typically prone areas will be possible
where the heaviest rainfall rates and amounts occur.

&&

.PREV DISCUSSION...
Issued at 211 PM EDT Fri Jun 30 2023

AVIATION...

Hazy skies continue to plague the region with MVFR visibility
restrictions. Diurnal cumulus field has developed and is hovering
around the the VFR/MVFR borderline. Winds are generally out of the
west and below 10 knots. There remains potential for isolated to
scattered showers and possible thunderstorms to develop this
afternoon in the 23Z to 02Z time frame along the lake boundary that
has developed and can be seen on satellite. Uncertainty in placement
precludes mention at this time and may be added in the 21Z
amendment or 00Z TAF issuance if confidence increases in activity
impacting any terminal. The metro terminals are more likely affected
during any afternoon development. A second round of possible shower
activity will come tonight as the system currently over
central/northern IL will roll eastward. This activity will again more
likely affect the southern terminals. While cloud coverage increases
tonight, expect that ceilings will remain predominately VFR.

For DTW...Hazy conditions with MVFR visibility continues this
afternoon until increased westerly into this evening will try and
improve these conditions. There will be a chance for isolated
showers and possible thunderstorms this afternoon and another round
of rainfall possible tonight. Ceilings will be predominately VFR
with FEW/SCT clouds below 5,000 feet outside of any shower activity
that could reduce ceilings/vsbys to MVFR.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling of 5000 feet or less this afternoon. Low
  tonight.

* Low for thunderstorms late this afternoon/early this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...TF
MARINE.......AI/MV
HYDROLOGY....TF
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 30, 2:56 AM EST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
356 AM EDT Fri Jun 30 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
356 AM EDT Fri Jun 30 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance for isolated to widely scattered thunderstorm
development this afternoon and evening. There is a very low chance a
stray storm could become marginally severe, producing a wind gust up
to 60 mph and hail up to one inch diameter. Storm mode would be
discrete with storm motion west-northeast to east-southeast at 25
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances for thunderstorms exist Saturday and Sunday as a
hotter, more humid airmass settles over the region. Greatest storm chances
are expected to be in the afternoon and evening each day as diurnal
instability reaches its peak. Severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
356 AM EDT Fri Jun 30 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances for thunderstorms exist Saturday and Sunday as a
hotter, more humid airmass settles over the region. Greatest storm chances
are expected to be in the afternoon and evening each day as diurnal
instability reaches its peak. Severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 30, 4:42 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
542 PM EDT Fri Jun 30 2023

MIZ047-053-302245-
Saginaw MI-Midland MI-
542 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of central Saginaw and
southeastern Midland Counties through 645 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Merrill, or 9 miles west of Freeland, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Freeland around 555 PM EDT.
  Zilwaukee around 620 PM EDT.
  Saginaw around 625 PM EDT.
  Bridgeport around 630 PM EDT.

Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Buena Vista Township, Poseyville, Indiantown, Laporte, Swan
Creek, Shiawassee National Wildlife Refuge and Fosters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4355 8437 4353 8405 4352 8405 4352 8382
      4351 8381 4323 8393 4321 8393 4331 8432
      4343 8437
TIME...MOT...LOC 2142Z 290DEG 22KT 4349 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MV

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 30, 5:10 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109293.